Wyoming, 2001

Flash Flooding in Wyoming, May 29, 2001

May 29, 2001 · NWS RIW · 3 events in 1 county or zone

Flash flooding along Teapot and Castle Creeks.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Flash flooding along Teapot and Castle Creeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 29, 1:53 PM MST, 5 hours 42 minutes earlier.

Area forecast discussion, May 29, 1:53 PM MST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
253 PM MDT TUE MAY 29 2001

WV IMAGERY SHOWING SHORT WAVE TROF ACROSS CENTRAL MT AND NORTHERN
WY...MOVING EAST. ALSO...GOOD JET OVER THE NORTHEAST PACIFIC AND
PACIFIC NW. THE 20Z SFC MAP HAS SFC TROF ACROSS EASTERN WY WITH
DEWPOINTS DOWN IN THE MID 20S ACROSS CENTRAL WY. STORMS HAVE FIRED
MAINLY NORTH AND EAST CWFA OVER EASTERN WY AND SOUTHERN MT.

LOOKS LIKE DRY AND MILD WX THROUGH THU AS UPPER LEVEL NORTHWEST
FLOW SETS OVER THE CWFA. UPPER RIDGE WILL BE OVER THE INTER-MOUNTAIN
WEST BY 01/00Z. ALSO...WEAK 7-3H SUBSIDENCE OVER THE CWFA THROUGH
01/00Z. SO WILL GO WITH ISOLD EVE POPS OVER NORTHERN AND EASTERN
PARTS OF CWFA...THEN NO POPS THROUGH THU.

THE EXTENDED GET INTERESTING FOR THIS WEEKEND AS NEXT TROF
DEVELOPS OVER THE WESTERN US AND UPPER LEVEL FLOW BECOMING
SOUTHWEST. WILL GO WITH CHC OF TSTMS OVER THE WEST SAT AND ACROSS
THE ENTIRE CWFA SUN AND MON.

.RIW...NONE

MC

In the hours before

Special weather statement, May 29, 6:14 PM MST, 1 hour 21 minutes before
WYZ015-300330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
714 PM MDT TUE MAY 29 2001

...STRONG THUNDERSTORMS WERE OVER NORTHEAST NATRONA COUNTY...

AT 710 PM...DOPPLER RADAR SHOWED A STRONG THUNDERSTORM FROM 15 MILES
SOUTHWEST OF MIDWEST...TO JUST SOUTH OF MIDWEST. THIS STORM PRODUCED
HAIL UP TO 3 INCHES DEEP ON INTERSTATE 25...ABOUT 15 MILES SOUTHWEST
OF MIDWEST. HEAVY RAIN ALSO OCCURRED WITH THIS STORM...AND A
FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM FOR NORTHEAST
NATRONA COUNTY.

PEOPLE OUTDOORS SHOULD BE ALERT FOR APPROACHING THUNDERSTORMS AND BE
PREPARED TO SEEK SHELTER.  DRIVERS SHOULD BE PREPARED FOR STANDING
WATER AND HAIL ON ROADS.

WCJIN-WYNE
JB

The radar

The Riverton/Lander radar (KRIW), 137 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Natrona

When
May 29, 7:35 PM MST
Where
Natrona County, 10 mi S of Midwest
Reported by
LAW ENFORCEMENT
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Flash Flood, Natrona

When
May 29, 8:40 PM MST
Where
Natrona County, Midwest
Reported by
EMERGENCY MANAGER
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Flash Flood, Natrona

When
May 29, 10:45 PM MST
Where
Natrona County, 1 mi S of Midwest
Reported by
GOVT OFFICIAL
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244948, 5244949, 5244950.